Hail, Cabell
- When
- June 22, 12:20 PM EST
- Where
- Cabell County, Ona
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.420, -82.220
Thunderstorms formed in the Tri State of northeast Kentucky, southeast Ohio, and western West Virginia around midday, along a low level moisture gradient. The freezing level was only around 11,000 feet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms formed in the Tri State of northeast Kentucky, southeast Ohio, and western West Virginia around midday, along a low level moisture gradient. The freezing level was only around 11,000 feet. The storms quickly became hail producers.
The strongest cells moved through northern Putnam County and northern Kanawha County, into Clay and Nicholas Counties. These storms had the largest hail.
The last round of severe thunderstorms moved across the Ohio River near sunset before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 22, 9:17 AM EST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1017 AM EDT SUN JUN 22 2008 .SYNOPSIS... UNSETTLED AND CHANGEABLE ENVIRONMENT TODAY AND MONDAY...AS SUNSHINE MIXES WITH CONVECTION. UPPER LEVEL DISTURBANCE PASSES THROUGH MONDAY NIGHT. HIGH PRESSURE MOVES IN TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... AT 14Z...HARD TO FIGURE AREAL COVERAGE OF CONVECTION TDY AND THIS EVENING. THINKING ONE FAVORED AREA AROUND MIDDAY IS E OF THE LOW LEVEL MOISTURE BOUNDARY AT 925 TO 850 MB - THAT BEING FROM SW VA AND SRN WV COAL FIELDS ON E INCLUDING BKW. THAT CONVECTION MAY MOVE INTO VA AS AFTERNOON CONTINUES. ANOTHER AREA OF CONCERN IS FURTHER W...ACROSS SE OH NE KY AND WRN WV. YET...THE 12Z ILN SOUNDING HAS PRECIPITABLE WATER DOWN TO 0.8 INCHES FROM 1.2 INCHES AT 00Z. FREEZING LEVEL IS STILL ARND 11 THSD WITH WET BULD ZERO ARND 9.5 THSD. CELL MOVEMENT WILL BE FASTER THAN YESTERDAY. HARD TO FIND THE REMAINS OF YESTERDAYS FRONT...BUT EAST OF THAT LOW LEVEL MOISTURE BOUNDARY IN SE KY...BUILDUPS ARE ON VISUAL SATELLITE IMAGERY ALONG THE KY/VA BORDER NR 14Z. LOWERED MAX TEMPERATURE A DEGREE OR SO IN SOME OF THE LOWLANDS...FIGURING MORE CLOUDS AND SOME 850 MB COOLING ON THE 12Z ILN SOUNDING. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... NOT TOO MANY CHANGES MADE TO THE CURRENT SHORT TERM FORECAST. MODELS HAVE BEEN TELLING THE SAME STORY OVER THE LAST FEW DAYS BRINGING THE MAIN LOBE OF THE 500HPA TROUGH THROUGH MONDAY AND FINALLY EXITING MONDAY NIGHT. NORTHWEST FLOW AND SURFACE HIGH PRESSURE WILL REPLACE THE STUBBORN TROUGH AND THE SERIES OF WEAK SURFACE TROUGHS...FRONTS...AND OLD OUTFLOW BOUNDARIES THAT HAVE PASSED THROUGH THE PAST FEW DAYS. THE ATMOSPHERE LOSES JUST ENOUGH MOISTURE AND LIFTING MECHANISMS TO OFFER A BRIEF REPRIEVE FROM THE SEEMINGLY ENDLESS CHANCE POPS FOR TUESDAY. IT WILL NOT TAKE MUCH FOR THE AFTERNOON THUNDERSTORM REGIME TO KICK BACK IN AS MOISTURE SLOWLY DEEPENS...AND IF CURRENTLY UNRESOLVED RIPPLES IN THE NORTHWEST FLOW MATERIALIZE FOR WEDNESDAY. THIS IS NOT UNREASONABLE THINKING GIVEN THE TIME OF YEAR. && .LONG TERM /THURSDAY THROUGH SATURDAY/... MOSTLY ZONAL FLOW FOR THIS PERIOD. DETAILS REGARDING INDIVIDUAL WAVES GET HARDER TO RESOLVE WITH TIME. WENT ALONG WITH HPC GRIDS...WHICH ARE BASED ON ECMWF AND ENSEMBLE FORECASTS. THINK BEST RAIN CHANCES ON WEDNESDAY LIE ACROSS THE SOUTHERN COUNTIES...AS MODELS SEEM TO BE FAVORING A SOUTHERN TRACK FOR VORT MAX/SHORTWAVE. WARM FRONTAL BOUNDARY TRIES TO SET UP TO OUR SOUTHWEST ON THURSDAY AND MEANDER NORTHWARD THROUGH FRIDAY. DEWPOINTS WILL BE INCREASING BACK TOWARDS THE MID 60S AS WELL. CHANCE POPS NECESSARY THROUGH THIS PERIOD. FIRMLY IN THE WARM SECTOR BY SATURDAY...WITH FRONTAL BOUNDARY POSSIBLY APPROACHING LATE. CONTINUED THE CHANCE POPS. TAILED BACK HPC TEMPERATURES HERE AND THERE TOWARDS ENSEMBLE NUMBERS...BUT NO MAJOR CHANGES OTHERWISE. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... THERE WILL BE SOME CLEAR AREAS THIS MORNING BEFORE CONVECTION MOVE ACROSS THE AREA TODAY. DENSE VALLEY FOG WILL LIFT BY 13Z. HOWEVER...IFR CONDITIONS ARE EXPECTED ALONG THUNDERSTORMS. A LINE OF ISOLATED SHOWERS AND THUNDERSTORM IS EVIDENT IN RADAR AND SATELLITE IMAGES DEVELOPING OVER OH AND EASTERN KY. THIS ACTIVITY WILL REACH PARTS OF WV THIS MORNING...WHILE ADDITIONAL CONVECTION WILL DEVELOP TODAY ASSOCIATED WITH THE UPCOMING COLD FRONT. A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. HAVE CODED THUNDER SHOWERS ALONG THE FRONT AT PKB AND HTS FROM 17Z TO 21Z...SPREADING EAST TO AFFECT BKW FROM 21Z TO 03Z. THE FRONT SHOULD BE ALONG THE EASTERN MOUNTAINS AROUND 00-03Z. WITH CALM FLOW...PLENTY OF LOW LEVEL MOISTURE AND TEMPERATURES TRYING TO COOL BEHIND THE FRONT TONIGHT...THERE COULD BE AREAS OF FOG WHERE CLOUDS CLEAR LATER TONIGHT AND DURING THE PREDAWN HOURS. AVIATION OUTLOOK /AFTER 12Z MON/...IFR FOR POSSIBLE ALONG RIVER VALLEYS AND AREAS THAT RECEIVE RAINFALL EARLY MONDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB NEAR TERM...KTB SHORT TERM...26 LONG TERM...CL AVIATION...ARJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 421 AM EDT SUN JUN 22 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>027-029-033-230830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-GILMER- MCDOWELL- 421 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE STORM PREDICTION CENTER HAS THIS AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE MONDAY. THE STORM PREDICTION CENTER HAS THIS AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. WVZ028-030>032-034>040-046-047-230830- BRAXTON-LEWIS-HARRISON-TAYLOR-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 421 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE STORM PREDICTION CENTER HAS THIS AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1238 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1234 PM HAIL ASHLAND 38.42N 82.72W
06/22/2008 U1.00 INCH BOYD KY PUBLIC
EVENT OCCURRED 1234 PM 06/22/2008
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1239 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1233 PM HAIL ASHLAND 38.42N 82.72W
06/22/2008 U0.88 INCH BOYD KY PUBLIC
EVENT OCCURRED 1233 PM 06/22/2008
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1241 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1232 PM HAIL SOUTH POINT 38.46N 82.54W
06/22/2008 U0.75 INCH LAWRENCE OH PUBLIC
EVENT OCCURRED 1232 PM 06/22/2008
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1255 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL CHESAPEAKE 38.49N 82.45W
06/22/2008 U0.75 INCH LAWRENCE OH PUBLIC
EVENT OCCURRED 1251 PM 06/22/2008
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
106 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL PROCTORVILLE 38.49N 82.35W
06/22/2008 U1.00 INCH LAWRENCE OH PUBLIC
EVENT OCCURRED 102 PM 06/22/2008
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
108 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL CHESAPEAKE 38.49N 82.45W
06/22/2008 U1.25 INCH LAWRENCE OH PUBLIC
EVENT OCCURRED 100 PM 06/22/2008
&&
NNNNThe Charleston,WV radar (KRLX), 45 km away, was scanning. The volume nearest the first event began at 17:18 UTC.
45 hail. Local standard time, as filed.
Hail the size of golf balls fell.
The was the third significant hail event in Paradise in 6 days.
The large hail also fell at the Edgewood Golf Course.
To clear the hail off a few roads faster, a road grader was used by state highway crews.
Skylights were broken in a few homes.
The siding of a house was damaged by the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110720, 110723, 110722, 110721, 110724, 110725, 110726, 110727, 110729, 110728, 110732, 110731, 110730, 110734, 110733, 110735, 110719, 110718, 110740, 110741, 110737, 110739, 110748, 110746, 110747, 110745, 110743, 110744, 110750, 110751, 110752, 110754, 110756, 110757, 110749, 110755, 110758, 110759, 110760, 110761, and more.